Study Links Statin-Induced Muscle Pain to Damaged Mitochondria

Last Updated: June 21, 2019 | 1 minute read


A study just released in Medical News Today has revealed groundbreaking research regarding the link between statin use and its adverse side effects on mitochondria – the energy production centers of our cells.
An estimated 25% of patients on statins for heart health suffer side-effects from the medication, including muscle myopathy (dysfunction), pain, weakness, stiffness or cramps. 

“Adverse drug effects, like those of statins and many other drugs, have been linked to mitochondria – the cell’s powerhouses – though the exact mechanisms are often unknown”, says co-senior study author Frans Russel from the Radboud University Nijmegen Medical Center in the Netherlands.

Statins are one of the most commonly used medicines. According to the Center for Disease Control and Prevention (CDC), more than a quarter of American adults aged over 40 use a prescription cholesterol lowering medication, the vast majority of these being statins.

+ Click here to read more about this study.

Heart-TCA

We are on a mission to educate everyone about the importance of your mitochondria and heart health.

Learn more


All Blog Articles, Heart Health, Mitochondrial Health


You might also like: